Alert archive / Kansas / Wind Advisories in 2020
Wind Advisory 7, NWS Wichita, KS
NWS Wichita, KS issued this wind advisory at Apr 28, 2020, 7:11 PM CDT for 11 counties in Kansas. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Apr 28, 2020, 7:11 PM CDT (00:11 UTC)
- Expired
- Apr 28, 2020, 9:56 PM CDT
- In force
- 3 hr
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Chase County, KS, Ellsworth County, KS, Harvey County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS
The radar
The Wichita radar (KICT), 100 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.2 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3298 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- -57 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
976 WWUS73 KICT 290011 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 711 PM CDT Tue Apr 28 2020 KSZ032-033-047>053-067-068-290300- /O.NEW.KICT.WI.Y.0007.200429T0011Z-200429T0300Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Hutchinson, and Newton 711 PM CDT Tue Apr 28 2020 ...WIND ADVISORY IN EFFECT UNTIL 10 PM CDT THIS EVENING... * WHAT...North winds 25 to 35 mph, with gusts up to around 50 mph. * WHERE...Portions of Central and North Central Kansas. * WHEN...Until 10 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages could result. * ADDITIONAL DETAILS...High profile vehicles on east-west roads will be impacted, including I-70. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
1 follow-up statement
243 WWUS73 KICT 290256 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 956 PM CDT Tue Apr 28 2020 KSZ032-033-047>053-067-068-290400- /O.CAN.KICT.WI.Y.0007.000000T0000Z-200429T0300Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Hutchinson, and Newton 956 PM CDT Tue Apr 28 2020 ...WIND ADVISORY HAS EXPIRED... $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Apr 28, 6:18 PM CDT, 53 minutes earlier.
Area forecast discussion, Apr 28, 6:18 PM CDT, 53 minutes before
Area Forecast Discussion National Weather Service Wichita KS 618 PM CDT Tue Apr 28 2020 ...Updated Aviation Discussion... .SHORT TERM...(This evening through Friday night) Issued at 243 PM CDT Tue Apr 28 2020 Early this afternoon, a cold front currently stretches across south central Kansas, roughly from near Kingman, through the Wichita metro, and into northeast Kansas as of 18z. Behind this boundary, a few elevated showers with embedded thunder have developed across central Kansas and have been slowly working southward. Though some small hail and gusty winds will be possible with this activity, the main concern for the rest of the day will be further south. As the afternoon progresses, the focus will shift to south central and southeast Kansas as the front pushes southeast. Ahead of the front in southeast Kansas, a pool of enhanced moisture (dewpoints in the mid to upper 60s) has been nudging north into southern Kansas, and instability has been on the rise. MUCAPE has increased significantly in southeast Kansas and this will continue to increase over the next few hours (potentially in excess of 3000 J/kg). As of 19z, much of south central Kansas remains capped, but latest short term guidance continues to suggest that capping will erode enough to support convection within the next couple of hours and storms should begin by around 21z. As low-level convergence increases amidst impressive mid- level lapse rates of 8+ C/km, abrupt convective initiation can be expected shortly. Still thinking initiation will likely occur roughly in the vicinity of the Kansas Turnpike near or just east of the Wichita metro area. With the initial development, deep layer shear vectors will be oriented off the initiating boundary. Cloud layer mean wind will have a sufficient orthogonal orientation to the boundary as well, especially further south near the Kansas/Oklahoma border. Therefore, a few discrete cells may be possible initially before quickly becoming more of a cluster but with potentially separated updrafts before finally lining out later in the afternoon as it pushes into Oklahoma. With a wide buoyant sector, residence time within the zone of surface-based effective inflow layer air will be maximized, and with ample instability, shear, and lapse rates, severe storms appear likely. In initial development, a large hail threat (up to tennis ball size, perhaps) looks most likely. There will also be a window of opportunity for a brief tornado threat if storms become rooted along the boundary, given the modest low- level lapse rates and large CAPE. Helicity is rather marginal and LCL heights may be a little high, and while the threat for tornadoes is lower, it is not zero in any initial development along the boundary within some sort of localized vorticity maxima. Certainly the greater threat will lie south of the Oklahoma border, but cannot be ruled out as far north as Chautauqua/Montgomery/Labette counties. As storms quickly begin to form clusters and then line out, the main threat will transition to more of a damaging wind threat in far southeast Kansas. Agree with the previous forecast that winds within the 60-70mph range are possible within the upscale development in far southeast Kansas. Storms should exit southeast Kansas by around 00z this evening. A second line of convection may move across northeast Kansas along the fringes of the forecast area this evening. Although thunderstorms are unlikely, any showers may contain some brief gusty winds. Heading into tomorrow, drier air will be ushered into the region with gusty north post-frontal winds. Temperatures will be cooler than the previous days but will gradually warm throughout the rest of the week. Winds switch back around to blow out of the south as ridging builds into the region from the west. By Friday and Saturday, temperatures may reach into the upper 80s to low 90s. .LONG TERM...(Saturday through Tuesday) Issued at 243 PM CDT Tue Apr 28 2020 Another shortwave will move through the region on Saturday night. Agree with the previous discussion that PoPs may be over-done on Saturday evening, with precipitation more likely after midnight or so. The GFS is coming around to agree more with the ECMWF for storm chances on Sunday, with precip and the front well to the east of the region on Sunday. Therefore, if the current trends hold Sunday could end up being dry, and suspect that the current forecast is over-done precipitation wise. Did go ahead and trend PoPs down during Sunday evening and the overnight period from the initial model blend. However, given the uncertainty this far out, will continue to monitor over the next several days as the details become more clear. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 613 PM CDT Tue Apr 28 2020 The main aviation concerns through the next 24 hours will low- level wind shear potential overnight tonight and gusty winds during the day tomorrow. As of 23z, the main front and associated thunderstorms have cleared all area airports other than some remnant light rain in the vicinity of KCNU that will end in the next hour or so. For the rest of the evening and tonight, northerly surface winds may briefly become very gusty, as has already been observed at KRSL with a gusts to 49mph late this afternoon. A transient light shower cannot be ruled out, but confidence in this is too low to include in the TAFs at this time. Low-level wind shear may be a concern overnight as elevated surface winds continue. Looking ahead to tomorrow, winds will remain elevated with gusts near or in excess of 30kts during the day. These winds will gradually subside during the evening tomorrow. Confidence is high that VFR flight conditions will prevail throughout the period. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 51 72 46 77 / 10 0 0 0 Hutchinson 50 72 44 78 / 10 0 0 0 Newton 49 71 45 76 / 20 0 0 0 ElDorado 49 70 45 76 / 20 0 0 0 Winfield-KWLD 49 71 46 77 / 0 0 0 0 Russell 48 74 42 81 / 10 0 0 0 Great Bend 48 74 42 81 / 10 0 0 0 Salina 49 71 43 79 / 20 0 0 0 McPherson 49 71 43 77 / 20 0 0 0 Coffeyville 50 69 46 74 / 40 0 0 0 Chanute 50 68 46 74 / 30 0 0 0 Iola 49 68 46 74 / 30 0 0 0 Parsons-KPPF 50 68 46 74 / 40 0 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...TAV LONG TERM...TAV AVIATION...TAV
Hazardous weather outlook, Apr 28, 6:21 PM CDT, 50 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 621 PM CDT Tue Apr 28 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-292330- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 621 PM CDT Tue Apr 28 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight A brief shower or thunderstorm will be possible later this evening and overnight that may contain gusty winds, but widespread severe weather with that activity is unlikely. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Periods of thunderstorms are forecast Saturday night through Monday. There remains some uncertainty with this system, so the details will become more clear in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Local storm report, Apr 28, 4:47 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
447 PM CDT TUE APR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM TSTM WND GST 2 N HAVANA 37.12N 95.94W
04/28/2020 E50 MPH MONTGOMERY KS EMERGENCY MNGR
&&
MARTINLocal storm report, Apr 28, 5:01 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
501 PM CDT TUE APR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND GST THAYER 37.49N 95.47W
04/28/2020 M60 MPH NEOSHO KS LAW ENFORCEMENT
&&
BKLocal storm report, Apr 28, 5:15 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
515 PM CDT TUE APR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM TSTM WND GST COFFEYVILLE AIRPORT 37.10N 95.57W
04/28/2020 M64 MPH MONTGOMERY KS ASOS
PEAK WIND GUST AT KCFV.
&&
MARTINLocal storm report, Apr 28, 5:30 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
530 PM CDT TUE APR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 4 SSW ANGOLA 37.05N 95.49W
04/28/2020 M1.00 INCH LABETTE KS TRAINED SPOTTER
REPORTED AT HWY 166 AND CHASE ROAD. REPORT
RELAYED BY MONTGOMERY COUNTY EM.
&&
MARTINLocal storm report, Apr 28, 5:46 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
546 PM CDT TUE APR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND GST 1 WSW BARTLETT 37.05N 95.22W
04/28/2020 E60 MPH LABETTE KS TRAINED SPOTTER
SPOTTER ESTIMATED 50 TO 60 MPH WIND GUSTS
EAST OF EDNA.
&&
MARTINLocal storm report, Apr 28, 5:51 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
551 PM CDT TUE APR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM HAIL CHETOPA 37.04N 95.10W
04/28/2020 M1.00 INCH LABETTE KS TRAINED SPOTTER
REPORT RELAYED VIA EMERGENCY MANAGEMENT.
&&
MARTINThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 9:31 AM CDT | Wind Advisory | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more | 8 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.